Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 105, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2018, 1:05 PM CDT for Brule County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2018, 1:05 PM CDT (18:05 UTC)
- Expired
- Jul 18, 2018, 1:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 185 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WUUS53 KFSD 181805
SVRFSD
SDC015-181845-
/O.NEW.KFSD.SV.W.0105.180718T1805Z-180718T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
105 PM CDT WED JUL 18 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Brule County in south central South Dakota...
* Until 145 PM CDT.
* At 104 PM CDT, a severe thunderstorm was located 12 miles southeast
of Chamberlain, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Grass Ranch Colony around 135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4373 9925 4372 9879 4371 9879 4350 9884
4350 9894 4357 9929
TIME...MOT...LOC 1804Z 280DEG 26KT 4365 9921
HAIL...1.25IN
WIND...60MPH
$$
JM2 follow-up statements
201
WWUS53 KFSD 181823
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
123 PM CDT WED JUL 18 2018
SDC015-181845-
/O.CON.KFSD.SV.W.0105.000000T0000Z-180718T1845Z/
Brule SD-
123 PM CDT WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHEASTERN BRULE COUNTY...
At 122 PM CDT, a severe thunderstorm was located near Grass Ranch
Colony, or 8 miles south of Kimball, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Grass Ranch Colony around 135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4372 9879 4371 9879 4350 9884 4350 9894
4357 9927 4373 9922
TIME...MOT...LOC 1822Z 280DEG 26KT 4362 9901
HAIL...1.25IN
WIND...60MPH
$$
JM623
WWUS53 KFSD 181843
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
143 PM CDT WED JUL 18 2018
SDC015-181853-
/O.EXP.KFSD.SV.W.0105.000000T0000Z-180718T1845Z/
Brule SD-
143 PM CDT WED JUL 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE COUNTY WILL
EXPIRE AT 145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4372 9879 4371 9879 4350 9884 4350 9894
4357 9927 4373 9922
TIME...MOT...LOC 1843Z 280DEG 26KT 4359 9881
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:11 PM CDT, 54 minutes earlier.
Area forecast discussion, Jul 18, 12:11 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1211 PM CDT Wed Jul 18 2018 .SHORT TERM...(Today and Tonight) Issued at 411 AM CDT Wed Jul 18 2018 Main highlight of the entire forecast package is the widespread showers and thunderstorms expected by this evening. Wave digging into the high northern Plains seen on satellite water vapor imagery will continue translating eastward through the short term period, providing plenty of forcing for lift across the CWA by this afternoon. Still thinking the well advertised moderate rain forecast is on track, with most places receiving 0.5 to 1.5 inches, with locally higher amounts. PWAT values, while high, are not off the charts, but storm motion looks to be slow with Corfidi vectors and 0- 6 km mean flow both being less than 25 kts and generally getting slower as the upper wave pivots as it reaches the eastern Dakotas. Other concern in the short term is the potential for severe weather. There appears to be a small window in which storm redevelopment may occur in central SD before heading east-southeast into our southwestern CWA - mainly southwest of a 9V9-YKN line. Given the backed winds at the surface and the additional deep shear courtesy of the upper jet nosing into the region, could have a few hours with a threat for organized convection, and can't totally rule out an isolated tornado. As continued ascent leads to more widespread showers and storms by the evening, expect storms to agglomerate and the severe threat to diminish as the previously discussed heavy rain threat begins to ramp up. .LONG TERM...(Thursday through Tuesday) Issued at 411 AM CDT Wed Jul 18 2018 Long term period begins with the lingering effects of the upper wave on Thursday. Expect SW MN to be the cool spot as showers linger in the morning and skies slowly clear through the day. Meanwhile, south central SD will be sunny and could reach 90. Superblend actually did a decent job of illustrating this contrast in temperatures, so only had to tweak it a bit to get something realistic. The remainder of the extended features mostly benign weather. The upper low continues to build eastward into the Great Lakes for Friday, with a slight chance for showers and thunderstorms in our eastern CWA as a disturbance rounds the backside of this feature. Otherwise, a return to the nice weather appears to be in store for Saturday as ridging aloft builds in. A small disturbance rides the ridge on Sunday, so left in chance PoPs during this period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1208 PM CDT Wed Jul 18 2018 Showers and thunderstorms will become more numerous west of Interstate 29 through the afternoon. The thunderstorm threat will then spread east towards Interstate 29, southwest MN and northwest IA during the evening and overnight hours. MVFR ceilings will become likely late tonight as the rainfall exits. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Ferguson LONG TERM...Ferguson AVIATION...08
Hazardous weather outlook, Jul 18, 3:38 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 338 AM CDT Wed Jul 18 2018 NEZ013-014-SDZ050-057>060-063>065-068>070-190845- Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-Charles Mix- Douglas-Hutchinson-Bon Homme-Yankton-Clay SD- 338 AM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon with hail up to quarter size and wind gusts up to 60 mph being the main threats. Additionally, an isolated tornado cannot be ruled out. Furthermore, heavy rain may become an issue this afternoon through tonight due to expected slow movement of showers and thunderstorms. Expect half an inch to an inch and a half of rainfall with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through Tuesday look to be mostly uneventful, with Friday and Sunday having a slight chance for thunderstorms. At this time, any thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 1 pm and 7 pm this afternoon. IAZ001-012-020-031-SDZ038-039-052>055-061-062-066-067-071-190845- Lyon IA-Sioux-Plymouth-Woodbury-Beadle-Kingsbury-Jerauld-Sanborn- Miner-Lake-McCook-Minnehaha-Turner-Lincoln SD-Union- 338 AM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, central South Dakota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon with hail up to quarter size and wind gusts up to 60 mph being the main threats. Furthermore, heavy rain may become an issue this afternoon through overnight tonight due to expected slow movement of showers and thunderstorms. Expect half an inch to an inch and a half of rainfall with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through Tuesday look to be mostly uneventful, with Friday and Sunday having a slight chance for thunderstorms. At this time, any thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 1 pm and 7 pm this afternoon. IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ040-056-190845- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Brookings-Moody- 338 AM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight Heavy rain may become an issue this afternoon through overnight tonight due to expected slow movement of showers and thunderstorms. Expect half an inch to an inch and a half of rainfall with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through Tuesday look to be mostly uneventful, with Friday and Sunday having a slight chance for thunderstorms. At this time, any thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:38 PM CDT | Flash Flood Warning | FSD | Brule | 4 hr |
| Jul 18, 2:46 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 44 min |
| Jul 18, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 42 min |
| Jul 18, 5:58 PM CDT | Areal Flood Warning | FSD | Brule | 24 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.